|Incontinence after anal carcinoma treatment; What to do??
Apr 5, 2002
I completed radiation and chemo treatment for squamous cell carcinoma about a year ago. I spoke with my doctors about my inability to effectively control bowel movements, especially if it is quite loose. As a result, I have had a few embarrassing "accidents".
Two doctors probed the anal canal and confirmed that there was a loss of sensation, which was preventing me from getting a "heads up" that a bowel movement was approaching. I have a few questions: Is this normal? Is there permanent nerve damage, or perhaps will this situation heal over time?
Thank you very much.
Response from Dr. Dezube
Although I'm happy to hear about your successful completion of the combined radiation/chemotherapy regimen for anal cancer, the long term effects you describe certainly have a negative impact on your quality of life. As you allude to in your query, the incontinence (i.e. "accidents") tends to occur more often with loose (liquid) stools than with solid stools. This is because liquid stools don't distend the rectum as well as solid stools; as a consequence, patients sense liquid stools less well than solid stools. To remedy this situation, I would suggest taking metamucil one tablespoon twice a day with lots of water. The metamucil should help bulk up the stools.
One other maneuver which may help are isometric exercises. By contracting and relaxing your sphincter muscles, you will in time strengthen your sphincter. The sphincter is the muscle which makes one continent (i.e., avoid accidents).
As for your questions-- is this normal? What you are experiencing is not the usual state of affairs, though it is clearly one of the side effects of the treatment which can occur. Will the situation heal? I'm hopeful that you will see some improvement in the situation.
I do hope that you don't look back and question the need for the chemotherapy/radiation. No matter how bad your situation is now, it would have been much worse had you not been treated. GOOD LUCK!
A sailor's saga
My thoughts on the "innocent sailor"
- Eye Floaters After Drinking Water Worried I Have HIV
- Headache After Unprotected Anal Sex Worried I Have HIV
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
- Swollen Glands After Having Sex During Period Worried I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Spots After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.